Alert archive / Tennessee / Tornado Warnings in 2009

Tornado Warning 81, NWS Nashville, TN

June 15, 2009Wayne County, Tennessee

NWS Nashville, TN issued this tornado warning at Jun 15, 2009, 4:57 PM CDT for Wayne County, Tennessee. It was in force for 33 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 15, 2009, 4:57 PM CDT (21:57 UTC)
Expired
Jun 15, 2009, 5:30 PM CDT
In force
33 min
Issued by
NWS Nashville, TN
Area
Storm-based polygon

County Wayne County, TN

The radar

The Nashville radar (KOHX), 158 km from the middle of the area, began a volume at 21:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 15, 5:30 PM CDTTSTM WND DMGClifton, TNTREES AND POWER LINES DOWN
Jun 15, 5:32 PM CDTHAIL 12 W Waynesboro, TNQUARTER SIZE HAIL WAS REPORTED 2 MILES WEST OF WAYNESBORO.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 15, 10:34 AM CDTSevere Thunderstorm WatchSPC7 hr
Jun 15, 2:48 PM CDTTornado WatchSPC3 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 10.0 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2009-06-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1321 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2009-06-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 33 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1321 J/kg
Mixed-layer CIN
-25 J/kg
Mixed-layer LCL
700 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
33 m²/s²
0-3 km storm-relative helicity
78 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS54 KOHX 152157
TOROHX
TNC181-152230-
/O.NEW.KOHX.TO.W.0081.090615T2157Z-090615T2230Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
457 PM CDT MON JUN 15 2009

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A

* TORNADO WARNING FOR...
  NORTHWESTERN WAYNE COUNTY IN MIDDLE TENNESSEE...

* UNTIL 530 PM CDT

* AT 453 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO NEAR CLIFTON...
  OR 13 MILES WEST OF WAYNESBORO...MOVING EAST AT 20 MPH.

* THE TORNADO WILL BE NEAR...
  RURAL CENTRAL WAYNE COUNTY AT 510 PM CDT

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A TORNADO WATCH REMAINS IN EFFECT UNTIL 600 PM CDT MONDAY EVENING FOR
CENTRAL TENNESSEE.

&&

LAT...LON 3540 8802 3539 8799 3541 8797 3542 8802
      3547 8799 3547 8790 3544 8774 3525 8781
      3531 8801 3535 8801 3539 8803
TIME...MOT...LOC 2157Z 291DEG 19KT 3538 8794

$$

LAROSA
1 follow-up statement
000 
WWUS54 KOHX 152216
SVSOHX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
516 PM CDT MON JUN 15 2009

TNC181-152230-
/O.CON.KOHX.TO.W.0081.000000T0000Z-090615T2230Z/
WAYNE TN-
516 PM CDT MON JUN 15 2009

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 530 PM CDT FOR
NORTHWESTERN WAYNE COUNTY...

AT 514 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A STORM PRODUCING A POSSIBLE TORNADO. THIS STORM WAS 
LOCATED 9 MILES EAST OF CLIFTON...OR NEAR WAYNESBORO...MOVING EAST 
AT 20 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

AMATEUR RADIO REPORTS INDICATE A ROTATING WALL CLOUD AND EXTREMELY 
LARGE HAIL WITH THIS STORM.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 600 PM CDT MONDAY EVENING FOR
CENTRAL TENNESSEE. A SEVERE THUNDERSTORM WATCH ALSO REMAINS IN EFFECT
UNTIL 600 PM CDT MONDAY EVENING FOR CENTRAL TENNESSEE.

&&

LAT...LON 3540 8802 3539 8799 3541 8797 3542 8802
      3547 8799 3547 8790 3544 8774 3525 8781
      3531 8801 3535 8801 3539 8803
TIME...MOT...LOC 2214Z 291DEG 19KT 3535 8784

$$

LAROSA

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this tornado warning went out at Jun 15, 3:09 PM CDT, 1 hour 48 minutes earlier.

Area forecast discussion, Jun 15, 3:09 PM CDT, 1 hour 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
309 PM CDT MON JUN 15 2009

.DISCUSSION...SURFACE MAP AT 19Z SHOWS BOUNDARY LYING ACROSS
SOUTHWEST MIDDLE TENNESSEE AND INTO THE TENNESSEE VALLEY, WITH
MOST OF THE ONGOING CONVECTION OCCURRING NORTH OF THE BOUNDARY.
TEMPERATURES HAVE RISEN INTO THE 80S THIS AFTERNOON, ALTHOUGH
SCATTERED CELLS HAVE TEMPORARILY DROPPED TEMPERATURES IN SEVERAL
LOCATIONS. ATMOSPHERE REMAINS QUITE MOIST WITH DEW POINTS HAVING
RISEN INTO THE LOWER 70S ACROSS WESTERN MIDDLE TENNESSEE.

ATMOSPHERIC MODELS SHOW CONVECTION TONIGHT AND TOMORROW AFFECTING
MAINLY THE NORTHEAST HALF OF MIDDLE TENNESSEE AS THE BOUNDARY
LIFTS SLOWLY NORTHWARD ACROSS THE MID STATE. A LOW CENTER
CURRENTLY DEVELOPING OVER THE CENTRAL PLAINS WILL TRACK EASTWARD
OVER THE NEXT COUPLE OF DAYS, EVENTUALLY BRINGING A COLD FRONT
THROUGH MIDDLE TENNESSEE ON WEDNESDAY.

A WARMING TREND WILL SEND TEMPERATURES INTO THE UPPER 80S
TOMORROW, LOWER 90S WEDNESDAY, AND MID 90S THURSDAY AND FRIDAY.

THE NEXT WEATHER SYSTEM WILL COME THROUGH IN THE FORM OF ANOTHER
COLD FRONT FRIDAY NIGHT AND SATURDAY, PRODUCING SCATTERED CELLS.
ASIDE FROM THIS, THE PERIOD FROM WEDNESDAY NIGHT THROUGH THE
WEEKEND LOOKS TO BE DRY.
&&

.PRELIMINARY POINT TEMPS/POPS...
NASHVILLE      68  88  71  92 /  40  40  30  20
CLARKSVILLE    67  87  71  91 /  40  40  20  20
CROSSVILLE     65  83  69  86 /  50  40  50  50
COLUMBIA       69  89  70  93 /  30  40  20  20
LAWRENCEBURG   69  90  70  93 /  30  40  20  20
WAVERLY        68  88  71  92 /  40  40  20  20
&&

.OHX WATCHES/WARNINGS/ADVISORIES...SEVERE THUNDERSTORM WATCH 419
UNTIL 600 PM...TORNADO WATCH 422 UNTIL 600 PM.
&&

ROSE
Hazardous weather outlook, Jun 15, 5:26 AM CDT, 11 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
526 AM CDT MON JUN 15 2009

TNZ005>011-022>034-056>066-075-077>080-093>095-161030-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-BENTON-
HOUSTON-HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-
SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-
WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-CANNON-DEKALB-WHITE-
CUMBERLAND-BEDFORD-COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-
GILES-
526 AM CDT MON JUN 15 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

LOOK FOR THUNDERSTORMS TO MOVE IN FROM THE NORTHWEST LATER TODAY
INTO THIS EVENING...WITH ANOTHER ROUND POSSIBLE LATE TONIGHT. SOME
STORMS MAY BE SEVERE WITH DAMAGING WINDS AND HAIL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SEVERE STORMS ARE POSSIBLE ONCE MORE ON TUESDAY...AGAIN WITH
DAMAGING WINDS AND HAIL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER AND EMERGENCY MANAGER ACTIVATION MAY BE NEEDED.

17/MAG

In the hours before

Special weather statement, Jun 15, 4:40 PM CDT, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
440 PM CDT MON JUN 15 2009

TNZ005>007-022>027-056>061-093>095-152245-
STEWART-MONTGOMERY-ROBERTSON-BENTON-HOUSTON-HUMPHREYS-DICKSON-
CHEATHAM-DAVIDSON-PERRY-HICKMAN-LEWIS-WILLIAMSON-MAURY-MARSHALL-
WAYNE-LAWRENCE-GILES-
INCLUDING THE CITIES OF...DOVER...CLARKSVILLE...SPRINGFIELD...
CAMDEN...ERIN...WAVERLY...DICKSON...ASHLAND CITY...
KINGSTON SPRINGS...NASHVILLE...LINDEN...LOBELVILLE...
CENTERVILLE...HOHENWALD...FRANKLIN...BRENTWOOD...COLUMBIA...
LEWISBURG...WAYNESBORO...LAWRENCEBURG...PULASKI
440 PM CDT MON JUN 15 2009

...SEVERE WEATHER MOVING CLOSER TO MIDDLE TENNESSEE...

AS OF 430 PM...REPORTS OF SEVERE WEATHER WERE INCREASING IN WEST
TENNESSEE. REPORTS INCLUDED ONE INCH DIAMETER HAIL AND A FUNNEL
CLOUD IN THE JACKSON AREA. THESE SEVERE THUNDERSTORMS WERE WORKING
THEIR WAY EASTWARD TOWARD THE MID STATE. THE THREAT FOR SEVERE
WEATHER...INCLUDING TORNADOES...WILL CONTINUE INTO THE EVENING
HOURS...ESPECIALLY FOR AREAS WEST OF INTERSTATE 65.

MAKE PLANS NOW FOR WHERE YOU WILL GO IF A TORNADO APPROACHES YOUR
LOCATION. BASEMENTS ARE BEST...OTHERWISE GO TO AN INTERIOR ROOM ON
THE LOWEST FLOOR OF YOUR HOME.

THE STORMS MAY ALSO PRODUCE STRONG STRAIGHT LINE WINDS...LARGE
HAIL AND TORRENTIAL DOWNPOURS.

13
Special weather statement, Jun 15, 4:49 PM CDT, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
449 PM CDT MON JUN 15 2009

TNZ010-011-152245-
CLAY-PICKETT-
449 PM CDT MON JUN 15 2009

...A STRONG THUNDERSTORM WAS AFFECTING CLAY AND PICKETT COUNTIES...

AT 448 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 10 MILES SOUTHWEST OF ALBANY...OR 11 MILES WEST
OF BYRDSTOWN...MOVING SOUTHEAST AT 20 MPH.

SMALL HAIL...AND WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS STORM. UP
TO ONE INCH OF RAINFALL CAN BE EXPECTED WITH THIS STORM AND FREQUENT
LIGHTNING.

31/JBW

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 15, 1:55 PM CDTSevere Thunderstorm WarningOHXRutherford, Wilson35 min
Jun 15, 4:17 PM CDTTornado WarningOHXPerry, Wayne43 min
Jun 15, 5:22 PM CDTTornado WarningOHXLawrence, Wayne23 min
Jun 15, 5:26 PM CDTTornado WarningOHXWayne34 min
Jun 15, 5:36 PM CDTFlash Flood WarningOHXLawrence, Wayne114 min
Jun 15, 5:40 PM CDTTornado WarningOHXLawrence, Wayne35 min
Jun 15, 5:45 PM CDTTornado WarningOHXWayne30 min
Jun 15, 6:11 PM CDTTornado WarningOHXLawrence34 min
Jun 15, 6:57 PM CDTSevere Thunderstorm WarningOHXWayne17 min

Nearby

Tornado Warnings in Tennessee, 2009Every tornado warning in 2009Tornadoes in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.